Management of kerosene and other hydrocarbons poisoning.

Posted on: Wednesday, February 6th, 2019 @ 1:38 AM - By: Mohemet - Seen 124 Times

Ingestion of kerosene and other hydrocarbons (gasoline, benzene, baby powder…etc) are common in children especially in Spring season when people get out for picnic and put these substances in water bottle so children might drink kerosene unintentionally when they get thirsty.

Aspiration (substance enters the airway) occurs either during ingestion or later due to vomiting, 1 ml is sufficient to produce significant injury in the lungs (chemical pneumonitis) and producing neurological manifestations e.g. respiratory suppression -respiratory failure-, drowsiness, seizure, coma. Some hydrocarbons are arrhythmogenic and might result in dysrhythmias and sudden death.

When receiving a child with kerosene poisoning ask about amount of ingestion (remember even 1 ml is dangerous if aspirated), time of ingestion. The accident might be witnessed, hence diagnosis is straightforward in that case. If accident is not witnessed; the parent may smell the chemical on the child’s skin, clothing, or breath, or they may report that their child is coughing, choking, cyanotic, or vomiting.

Investigation:

  • Chest x-ray will be done after 6 hours from ingestion.
  • 12 lead ECG.
  • arterial blood gas analysis in severely ill patients.

Management:

  • Admit the patient, remove all contaminated clothes, wash face, neck and other parts of body if kerosene spilled on and contaminated. Use water and soap for washing.
  • Check spo2, give supplemental oxygen to all patients.
  • Early intubation, mechanical ventilation, and use of positive end-expiratory pressure may be warranted in a patient with inadequate oxygenation, severe respiratory distress, or a decreased level of consciousness.
  • Intravenous fluid
  • Nothing by mouth for at least 6 hours
  • Analgesic for rest or fever e.g. Paracetamol IV or rectally (not oral).
  • A trial of bronchodilators may prove useful in patients with suspected bronchospasm.
  • Avoid inducing emesis (to prevent aspiration)
  • Gastric lavage is contraindicated (unless if it’s done using a cuffed tube -to prevent aspiration- if cuffed gastric tube is not available, it should be avoided. (never do it without telling senior on call).
  • there is no role for activated charcoal because it does not bind with hydrocarbons
  • Prophylactic antibiotics is not necessary unless there are signs of bacterial super-infection for e.g. high fever.
  • Corticosteroid therapy is also not beneficial, and may be harmful in some cases (because they increase the risk of bacterial super-infection).
  • Patients with dysrhythmias should be treated with beta blockers.
  • Seizures will be treated with Diazepam IV, Phenytoin should be avoided.
  • After 6 hours if the child is doing well and radiology is negative, discharge the patient home on simple antipyretic with instructions (if there is high fever, or signs of lower respiratory tract infection patient should be brought back to medical attention).
Remember: prevention is always better than treatment, so advice parents to keep children under observation and not to use water bottles for kerosene, benzene and other toxic substances so as not to be mistaken for water and always keep these substances out of reach of children.

 

Filed under: Acute cases / Respiratory